March 8, 2020

FDA Approves Two Migraine Drugs and Two NSAIDs

New Migraine Drugs

The FDA has recently approved Nurtec ODT (rimegepant) orally disintegrating tablets for the acute treatment of migraine, as well as Vyepti (eptinezumab-jjmr) injections for the preventive treatment of migraines.

Nurtec ODT is a calcitonin gene-related peptide receptor antagonist for the acute treatment of migraines with or without aura and is not indicated for the preventive treatment of migraines.

According to the FDA-approved label, the recommended dose is 75 mg, taken orally as needed, and also serves as the maximum dose for a 24-hour period. The safety of treating more than 15 migraines in a 30-day period with Nurtec ODT has not been verified.

Adverse reactions include nausea, and Nurtec ODT should not be used in patients with severe hepatic impairment.

Vyepti is calcitonin gene-related peptide antagonist indicated for the preventive treatment of migraines. According to the FDA-approved drug label, Vyepti must be diluted prior to IV use, with a recommended dosage of 100 mg diluted in 100 mL of 0.9% Sodium Chloride Injection over 30 minutes, once every three months. The drug label notes that some patients may benefit from a 300 mg dosage.

Adverse reactions to Vyepti include nasopharyngitis (common cold) and hypersensitivity.

New NSAIDs

The FDA has also approved Anjeso (meloxicam) injection for intravenous use in the management of moderate-to-severe pain, alone or in combination with non-NSAID analgesics, as well as Advil Dual Action (ibuprofen; acetaminophen) tablets for the temporary relief of minor aches and pains.

According to the FDA-approved label, Anjeso should be administered once daily in a 30 mg bolus injection over 15 seconds. Because of delayed onset, Anjeso alone is not recommended for use when rapid onset of analgesia is required. Patients must be well hydrated prior to using Anjeso.

Advil Dual Action, an over-the-counter drug, is a new formulation that combines an NSAID with acetaminophen, and which can be used for the temporary relief of headache, backache, muscular aches, toothaches, menstrual cramps, and minor pain of arthritis.

According to the FDA-approved label, each tablet contains 250 mg of acetaminophen and 125 mg of ibuprofen. The directions recommend two tablets every eight hours while symptoms persist, recommending no more than six tablets every 24 hours.

This medication should not be used with other medications containing acetaminophen, as this can cause liver damage. Furthermore, combining this drug with alcohol increases the odds of liver damage.

Speaking to both Anjeso and Advil Dual Action, like any NSAID, these drugs cause an increased risk of serious cardiovascular thrombotic events, including myocardial infarction, and stroke, which can be fatal. NSAIDs are also known to cause increased risk of serious gastrointestinal (GI) adverse events, including bleeding, ulceration, and perforation of the stomach intestines, which can be fatal.

Related Articles

lockenvelopephone-handsetmenucross-circle